Every day in the United States, 113 people die as a result of drug overdose, and another 6,748 are treated in emergency departments for the misuse or abuse of drugs. More specifically, of these 113 deaths, 41% are due to an overdose of prescription painkillers. Here, painkillers refer to opioid or narcotic pain relievers, including drugs such as Vicodin/Norco/Lortab (hydrocodone+acetaminophen), OxyContin/Percocet (oxycodone), Opana (oxymorphone), and metha-done.
WHAT ARE THE SYMPTOMS OF OVERDOSE
- Awake, but unable to talk
- Body is very limp
- Face is very pale or clammy
- Fingernails and lips turn blue or purplish black
- For lighter skinned people, the skin tone turns bluish purple, for darker skinned people, it turns grayish or ashen.
- Breathing is very slow and shallow, erratic, or has stopped
- Pulse (heartbeat) is slow, erratic, or not there at all
- Choking sounds, or a snore-like gurgling noise (sometimes called the "death rattle")
- Loss of consciousness
- Unresponsive to outside stimulus
Healthcare providers can:
- Use prescription drug monitoring programs to identify patients who might be misusing their prescription drugs, putting them at risk for overdose.
- Discuss with patients the risks and benefits of pain treatment options, including ones that do not involve prescription painkillers.
- Follow best practices for responsible painkiller prescribing, including:
- Screening for substance abuse and mental health problems.
- Avoiding combinations of prescription painkillers and sedatives unless there is a specific medical indication.
- Prescribing the lowest effective dose and only the quantity needed depending on the expected length of pain.
- Avoid taking prescription painkillers more often than prescribed.
- Dispose of medications properly, as soon as the course of treatment is done, and avoid keeping prescription painkillers or sedatives around "just in case."
- Help prevent misuse and abuse by not selling or sharing prescription drugs. Never use another person's prescription drugs.
IF YOU ARE ADDICTED:
Get help for substance abuse problems by calling 1-800-662-HELP. Call Poison Help 1-800-222-1222 if you have questions about medicines.
WHAT ARE WE DOING AT UNHS?
To maintain a medical license in Utah all medical providers in Utah who prescribe controlled substances are now required to have specific training in the careful, appropriate use of controlled substances. UNHS providers are getting this training. At UNHS we are trying to be responsible in prescribing narcotic pain medications and preventing misuse of these drugs.
Our providers are requiring an office visit every month to determine the continuing need for narcotic pain medications and to ensure that it is being used as prescribed. The Food and Drug Administration (FDA) is changing hydrocodone from a Schedule 3 controlled substance to Schedule 2 in October of this year, which means that a hydrocodone containing prescription will no longer be able to be called into a pharmacy or have additional refills on it.
These restrictions are similar to what oxycodone (Percocet, Oxycontin) already has. We at UNHS are trying to exercise great care in not causing harm and are reticent to do refills of narcotics based on a phone call from a patient. Appointments can sometimes be challenging to arrange and therefore patients receiving chronic pain medications will need to be responsible to make sure that they have an appointment made well in advance of the need for a refill. Feel free to discuss proper use of narcotic pain medications with your provider.